Indiana, 2019

Flash Flood in Indiana, July 5, 2019

July 5, 2019 · NWS IND · 1 event in 1 county or zone

A band of very slow moving thunderstorms pushed east-southeast across central portions of Madison County during the afternoon of July the 5th. Flash flooding was observed in a northern Anderson suburb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of very slow moving thunderstorms pushed east-southeast across central portions of Madison County during the afternoon of July the 5th. Flash flooding was observed in a northern Anderson suburb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 12:04 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 12:04 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
104 PM EDT Fri Jul 5 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 313 AM EDT Fri Jul 5 2019

Hot and humid conditions will continue today through Saturday,
with scattered thunderstorms expected this afternoon and
thunderstorms likely on Saturday. With a cold front moving through
on Saturday though, should see a decrease in high temperatures
starting Sunday (back into the low to mid 80s) as well as lower
chances for showers and storms before dry high pressure builds in
from the north by Sunday night. Some small chances for storms will
then return mid week along with high temperatures nearing 90 once
again.

&&

.NEAR TERM /This afternoon/...

Issued at 941 AM EDT Fri Jul 5 2019

Little overall change in the ongoing weather pattern A warm and
humid air mass remains in place across Indiana as dew point
tempers remained in the lower 70s. Surface analysis shows high
pressure in place across the southeastern United States and light
southerly gulf flow was streaming into the Ohio Valley. Aloft the
upper flow was focused across the Great Lakes...although a weak
upper disturbance was found across SW Missouri.

Forecast soundings today again show a similar story...plenty of
CAPE available...over 2500 J/KG with convective temps in the upper
80s and pwats over 1.8 inches. The models suggest the upper
disturbance over Missouri to drift southeast...thus that should
not be a factor today. However the HRRR does show much more
coverage for diurnally driven showers and storms today. This seem
reasonable given our dew points across the area appear to be be
slightly higher than yesterday. Thus have trended toward a dry
forecast for the rest of the morning...but will ramp up pops this
afternoon...with highest pops by late afternoon during the max
heating hours for diurnally driven showers/storms.

Again...given the little overall change in the air mass have
trended highs close to persistence...which the NBM appeared to do
well today.

&&

.SHORT TERM /Tonight through Sunday night/...

Issued at 313 AM EDT Fri Jul 5 2019

A cold front will move in from the north during the overnight
hours tonight and slowly sink south through the forecast area
through through the day on Saturday. The GFS solution is a little
faster, with the front down to the Ohio River by Saturday
afternoon, while the NAM trails this by at least a few hours. This
will make a difference in terms of how far north to keep PoPs
going Saturday night, but for Friday night through Saturday the
solution is pretty much the same--chances for showers and
thunderstorms throughout. The highest probabilities will wind up
being Saturday late morning through the afternoon as the cold
front impinges upon the warm humid air over central Indiana.

Lower confidence in the forecast for Sunday, as the NAM is now bringing
a wave across southwestern portions of the forecast area then to
produce more showers and storms. However, the GFS builds in high
pressure from the north a little stronger and faster, thus shoving
any potential wave and resultant precip south of the forecast
area. At this point, will accept the initialization low PoPs
across the southern and central counties given the variety of
solutions. Sunday night, though, the forecast goes dry.

For temperatures, Saturday will still see highs near 90 with heat
index values in the 90s. Sunday though should be a little cooler
(mainly mid 80s) in the wake of the cold frontal passage.

&&

.LONG TERM /Monday through Thursday/...

Issued at 229 AM EDT Fri Jul 5 2019

A welcome pattern change is in store as a mid/upper level trough
moves across the northern Plains and Great Lakes region
efficiently retrograding the ridge over the southeastern States
into the central and southern Plains. This will place IN under
northwest flow aloft during the period.

High pressure and a pleasant air mass will be in place. In
response to the mid/upper level trough, a cold front will move
southeast through the area Wednesday afternoon and evening. Looks
like at this time only a slight chance for showers and
thunderstorms are expected ahead of the front. Afterwards, another
pleasant air mass will be in the offing.

Temperatures will be right around average which is the mid 80s,
and lows will be generally in the low/mid 60s.

&&

.AVIATION /Discussion for the 051800Z Tafs/...

Issued at 104 PM EDT Fri Jul 5 2019

Mainly VFR Conditions are expected this taf period. Brief MVFR
conditions will be possible with any TSRA that strikes a TAF site.

The warm and humid air mass in place across Central Indiana will
continue to be favorable for diurnal afternoon and evening
showers and storms. Forecast soundings show plenty of CAPE through
the evening hours with attainable convective temperatures. Thus
will use VFR Conditions this afternoon with a large VCTS window
into the evening. Should a TSRA appear to approach a TAF
site...will include prevailing expected IFR conditions within an
update.

Any Diurnal TSRA will diminish late this evening as heating is
lost.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...Puma
SHORT TERM...CP
LONG TERM....DM
AVIATION...JP
Hazardous weather outlook, Jul 5, 4:46 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
546 AM EDT Fri Jul 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-061000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
546 AM EDT Fri Jul 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms expected this afternoon through
early tonight.

Hazards: Frequent cloud to ground lightning, gusty winds, and locally
heavy rain.

Timing: This afternoon through early tonight.

Discussion: Showers and thunderstorms will develop again today in
warm and humid air mass. Activity is expected to diminish later this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Showers and thunderstorms again expected on Saturday into
Saturday night.

Discussion: Showers and thunderstorms expected Saturday and Saturday
night. Looks like the activity will begin to move out by Sunday
morning with drier, less humid air moving into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 5, 12:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
108 PM EDT Fri Jul 5 2019

INZ038>041-051800-
Tipton IN-Madison IN-Delaware IN-Hamilton IN-
108 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...WESTERN DELAWARE...
NORTHEASTERN HAMILTON AND EASTERN TIPTON COUNTIES UNTIL 200 PM EDT...

At 107 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or 14 miles northwest of Anderson, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Anderson, Elwood, Alexandria, Tipton, Windfall, Yorktown,
Chesterfield, Edgewood, Frankton, Arcadia, Daleville, Summitville,
Gaston, Atlanta, Orestes, Woodlawn Heights, Country Club Heights and
River Forest.

LAT...LON 4038 8586 4038 8541 4008 8549 4008 8553
      4017 8616 4040 8600 4040 8586
TIME...MOT...LOC 1707Z 281DEG 10KT 4026 8586

AW/JP
Special weather statement, Jul 5, 12:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
128 PM EDT Fri Jul 5 2019

INZ048-049-057-051815-
Rush IN-Henry IN-Hancock IN-
128 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANCOCK...NORTHERN RUSH
AND SOUTHWESTERN HENRY COUNTIES UNTIL 215 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 18 miles north of Shelbyville, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greenfield, New Castle, Knightstown, Carthage, Spiceland, Shirley,
Kennard, Wilkinson, Lewisville, Dunreith, Greensboro and Mays.

LAT...LON 3970 8532 3970 8580 3991 8579 3996 8538
TIME...MOT...LOC 1728Z 260DEG 15KT 3978 8573

AW/JP

The radar

The Indianapolis radar (KIND), 69 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 5, 1:15 PM EST to 3:00 PM EST
Where
Madison County, 0.76 mi S of Woodlawn Hgts to 0.78 mi S of Woodlawn Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
40.119, -85.680

Dispatch reported Grand Avenue, west of Broadway, was closed due to water flowing over the road from heavy thunderstorm rainfall. Rainfall of 2.40 inches was measured nearby in the hour before this report, with most of it falling in 20 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844811.